Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 52, NWS Omaha, NE

April 30, 2024Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 30, 2024, 3:36 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2024, 3:36 PM CDT (20:36 UTC)
Expired
Apr 30, 2024, 4:15 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:47 PM CDTHAIL 2.25Malvern, IA
Apr 30, 4:05 PM CDTHAIL 1.75Elliott, IA
Apr 30, 4:10 PM CDTHAIL 0.751 W Grant, IADime (0.75 in.).
Apr 30, 4:13 PM CDTTSTM WND GST 707 Ese Henderson, IAPersonal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:33 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WFUS53 KOAX 302036
TOROAX
IAC129-137-155-302115-
/O.NEW.KOAX.TO.W.0052.240430T2036Z-240430T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
336 PM CDT Tue Apr 30 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northern Montgomery County in southwestern Iowa...
  Northeastern Mills County in southwestern Iowa...
  Southeastern Pottawattamie County in southwestern Iowa...

* Until 415 PM CDT.

* At 336 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Hastings, or 15 miles west of Red Oak, moving
  northeast at 35 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Emerson and Hastings around 340 PM CDT.
  Henderson around 350 PM CDT.
  Elliott around 410 PM CDT.

Other locations impacted by this tornadic thunderstorm include Farm
Creek Public Wildlife Area and Old Town Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4096 9545 4096 9563 4109 9562 4137 9516
      4135 9515 4116 9516 4116 9493 4114 9492
      4105 9493
TIME...MOT...LOC 2036Z 234DEG 29KT 4102 9552 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Petersen
3 follow-up statements
987 
WWUS53 KOAX 302048
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
348 PM CDT Tue Apr 30 2024

IAC129-137-155-302115-
/O.CON.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Montgomery IA-Mills IA-Pottawattamie IA-
348 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHERN
MONTGOMERY...NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE
COUNTIES...

At 348 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Emerson, or 10 miles west of Red Oak, moving
northeast at 35 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Red Oak around 400 PM CDT.
  Elliott around 410 PM CDT.
  Grant around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include Farm
Creek Public Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4096 9545 4106 9551 4117 9548 4137 9516
      4135 9515 4116 9516 4116 9493 4114 9492
      4105 9493
TIME...MOT...LOC 2048Z 244DEG 32KT 4102 9542 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Petersen
579 
WWUS53 KOAX 302100
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
400 PM CDT Tue Apr 30 2024

IAC129-302110-
/O.CAN.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Mills IA-
400 PM CDT Tue Apr 30 2024

...THE TORNADO WARNING FOR NORTHEASTERN MILLS COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.

&&

LAT...LON 4100 9523 4102 9534 4115 9538 4123 9516
      4116 9516 4116 9493 4114 9492 4105 9493
TIME...MOT...LOC 2100Z 244DEG 32KT 4107 9528 

$$

IAC137-155-302115-
/O.CON.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Montgomery IA-Pottawattamie IA-
400 PM CDT Tue Apr 30 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR NORTHERN
MONTGOMERY AND SOUTHEASTERN POTTAWATTAMIE COUNTIES...

At 400 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Red Oak, moving northeast at 35 mph.

HAZARD...Tornado and tennis ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Red Oak and Elliott around 405 PM CDT.
  Grant around 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4100 9523 4102 9534 4115 9538 4123 9516
      4116 9516 4116 9493 4114 9492 4105 9493
TIME...MOT...LOC 2100Z 244DEG 32KT 4107 9528 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

Petersen
769 
WWUS53 KOAX 302113
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
413 PM CDT Tue Apr 30 2024

IAC137-155-302122-
/O.EXP.KOAX.TO.W.0052.000000T0000Z-240430T2115Z/
Montgomery IA-Pottawattamie IA-
413 PM CDT Tue Apr 30 2024

...THE TORNADO WARNING FOR NORTHERN MONTGOMERY AND SOUTHEASTERN
POTTAWATTAMIE COUNTIES WILL EXPIRE AT 415 PM CDT...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Omaha.

Remember, a Severe Thunderstorm Warning still remains in effect for
Montgomery and southeastern Pottawattamie Counties.

&&

LAT...LON 4100 9523 4102 9534 4115 9538 4123 9516
      4116 9516 4116 9493 4114 9492 4105 9493
TIME...MOT...LOC 2112Z 234DEG 29KT 4112 9519 

$$

Petersen

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:32 PM CDT, 1 hour 4 minutes earlier. Its key messages:

  • Severe storms this afternoon into evening. A Tornado Watch is in effect.
  • Storms redevelop Wednesday and linger into Thursday, with potential for a few severe storms and flash flooding.
  • An active weather pattern will continue into the weekend, though severe weather chances appear low at this time.
Area forecast discussion, Apr 30, 2:32 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
232 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Severe storms this afternoon into evening. A Tornado Watch is
  in effect.

- Storms redevelop Wednesday and linger into Thursday,
  with potential for a few severe storms and flash flooding.

- An active weather pattern will continue into the weekend,
  though severe weather chances appear low at this time.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Apr 30 2024

.This afternoon and evening:

Storms are rapidly developing this afternoon over parts of
eastern NE amidst an environment favorable for supercell storm
modes capable of very large hail and tornadoes. A residual
outflow boundary extending from near Atlantic, IA west-northwest
to near Fremont may end up focusing the greatest tornado threat.
Additional thunderstorms are expected to develop along a cold
front sweeping through the area later this afternoon into
evening, upon which damaging wind potential would increase,
especially if storms can evolve into linear structures.

The storms are expected move out of the area by 8 PM with gusty
northwest winds diminishing.

.Wednesday and Wednesday night:

The 12z models continue to suggest that the above-mentioned
front will stall across KS and then begin to lift north toward
the NE border Wednesday evening. Elevated showers and
thunderstorms are expected to spread north across the area
Wednesday, to the north of the warm front over KS. Isolated
occurrences of large hail appear possible with the strongest
storms, especially south of I-80 in Nebraska during the
afternoon and evening hours. Any surface-based, severe weather
risk (e.g., tornadoes and/or damaging winds) will be contingent
on whether the warm front can make it into our area.

Thunderstorms are forecast to become more widespread Wednesday
night into Thursday morning, along and ahead of a surface low,
which will develop into eastern NE. In addition to a risk for
isolated severe weather, flash flooding is expected to become a
greater concern.

.Thursday:

Some flooding/severe threat could develop Thursday along a cold
front moving through the area, as highlighted by SPC/WPC
outlooks.

Beyond Thursday:

The previous AFD remains valid.

Beyond Thursday, the pattern remains fairly active with
guidance in pretty good agreement of another shortwave trough
moving through sometime Friday night into Saturday and bringing
more rain chances. It's still early, but the severe weather
threat looks low with this one, with a general lack of
instability and moisture. There are signs of an additional
system sometime Sunday/Monday, but confidence is quite low with
a lot of spread in various ensembles. Otherwise, expect most
days over the next week to see high temperatures in the mid 60s
and/or mid 70s, outside of today, which will be a bit warmer
(mid 70s to mid 80s).

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1208 PM CDT Tue Apr 30 2024

Strong to severe thunderstorms are expected to develop across
portions of eastern NE by 19 to 20z with KOFK and KOMA the most
likely terminal locations to be affected by the storms. Ceilings
are likely to remain at or above FL040; however, visibilities
could be briefly reduced to 3-5sm with any thunderstorm
occurrence at the terminal. The storms are expected to shift
east of the terminal locations by 22-23z with gusty southeast to
south winds switching to northwest with gusts up to 25 to 30 kt
with the passage of a cold front through the area. The winds
are forecast to diminish later this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Apr 30, 2:57 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
257 PM CDT Tue Apr 30 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011000-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
257 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

More strong to severe storms are occurring this afternoon and
evening across portions of eastern Nebraska and southwest Iowa.
Large hail up to 3 inches in diameter and damaging winds up to 75
miles per hour are the primary threats. A few tornadoes will also
be possible. The greatest severe weather threat will be through 8
pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More storms are expected beginning Wednesday afternoon and
continuing through Wednesday night into Thursday morning. The
greatest severe weather threat will exist near the Kansas border,
while the potential for flash flooding will encompass a larger
part of eastern Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed through this evening and will
possibly be needed again on Wednesday afternoon through Wednesday
evening.

In the hours before

Local storm report, Apr 30, 2:46 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
246 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             1 NE Ames               41.46N 96.62W
04/30/2024  M1.00 Inch       Dodge              NE   Public

            Quarter (1.00 in.).

&&
Local storm report, Apr 30, 3:04 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
304 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Hail             2 E Hartington          42.62N 97.22W
04/30/2024  E1.00 Inch       Cedar              NE   Public

&&

tsn
Local storm report, Apr 30, 3:19 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
319 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             Bellevue                41.15N 95.92W
04/30/2024  M0.25 Inch       Sarpy              NE   Trained Spotter

&&

Pearson
Local storm report, Apr 30, 3:26 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
326 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Hail             2 SE Malvern            40.99N 95.56W
04/30/2024  M1.00 Inch       Mills              IA   Amateur Radio

&&

Pearson
Local storm report, Apr 30, 3:33 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
333 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Hail             4 ESE Glenwood          41.03N 95.67W
04/30/2024  E1.75 Inch       Mills              IA   Public

&&

Pearson

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:10 AM CDTSevere Thunderstorm WarningOAXFremont16 min
Apr 30, 2:21 PM CDTSevere Thunderstorm WarningOAXFremont, Mills39 min
Apr 30, 2:56 PM CDTSevere Thunderstorm WarningOAXFremont, Mills49 min
Apr 30, 3:03 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona42 min
Apr 30, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXHarrison, Monona50 min
Apr 30, 3:45 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona30 min
Apr 30, 3:49 PM CDTAreal Flood AdvisoryOAXHarrison3 hr
Apr 30, 3:56 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby49 min
Apr 30, 4:11 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Pottawattamie34 min
Apr 30, 4:13 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona13 min
Apr 30, 4:24 PM CDTSevere Thunderstorm WarningOAXShelby21 min
Apr 30, 4:34 PM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie26 min
Apr 30, 4:39 PM CDTSevere Thunderstorm WarningOAXShelby36 min
Apr 30, 4:59 PM CDTSevere Thunderstorm WarningOAXFremont, Page46 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.